ADHD drug side-effect fears

Reporter: David Richardson

A freedom of information request has revealed hundreds of reports of side-effects from ADHD drugs dexamphetamine and Ritalin, worrying Aussie parents. Dexamphetamine and Ritalin were hailed as wonder drugs for an epidemic of hyperactivity sweeping Australia. But some blame the chemical cures for ADHD for a host of chilling side effects, even death.

Kathryn Francis was told she had to put her son Brandon on Ritalin to curb his hyperactivity, as was Julie Greatbatch for her troubled boy Ethan. Both claim they were not told Ritalin had side effects. "It makes them starve, it depresses them, it sends them nuts," Kathryn claimed."It caused night terrors in Brandon. Severe headaches, psychotic episodes that lasted for hours."

Julie was shocked at her son's response."How would you feel if your seven-and-a-half year old told you 'I wish I was dead because this is all too hard'?" she asked. Both boys lost weight. Drugs that were supposed to help them seemed to be doing the exact opposite.

Shelley Wilkins from the Citizen's Commission on Human Rights (CCHR), an organisation established by the Church of Scientology which opposes the use of drugs to control ADHD, claimed to have identified 400 cases of side-effects. "There's a five year old who had a stroke while on Ritalin," Ms Wilkins claimed. "There are seven-year-olds that have had hallucinations and delusions, increased heart rates of a five- and seven-year-old."

"Suicide attempts, there was a seven-year-old who tried to walk in front of some cars, then tried to jump off a roof, and this is the drug they were on." The reports of side-effects only came to light when the CCHR filed a freedom of information request with the Therapeutic Goods Administration to detail adverse reactions to psychiatric drugs. "I wasn't surprised, but I must say I was absolutely horrified by the content of the information we obtained," Ms Wilkins said. "This is just the tip of the iceberg." Both parents said they were not warned about side-effects. Kathryn Francis was shocked at the reports.

"There's no way in hell I would have given Brandon medication if they had told me that he could have died of a heart attack or suffered a stroke," she said. Head of the Department of Psychological Medicine at the University of Adelaide, Dr Jon Jureidini, believed many others may have suffered side-effects. "We doctors are not very good at reporting side effects," Dr Jureidini said. "There are forms available for us to fill, but we rarely fill them in."

"It is possible for a drug to be used for a long time and have quite severe side effects and for nobody to pick it up." Some doctors claim Ritalin is in many cases the only solution for severe ADHD, but Kathryn Francis and Julie Greatbatch have taken their kids off Ritalin and called for tougher action on the drug. "I think they are a complete and utter abomination," Julie said. "Whatever they were designed for, God, don't tell me it was to give to our children."

"When one or two children die, this is when they should stop," Kathryn said. "They should pull the medication off the shelves."

Drug manufacturer Novartis offers consumer advice on all its products at: www.novartis.com.au/consumer.html

The Victorian government's Better Health Channel website offers detailed information on ADHD and drug treatments .

The Citizen's Commission on Human Rights (established by the Church of Scientology ) is an organisation opposing the use of ADHD drugs. It takes reports of side-effects possibly linked to Ritalin via cchrnazo@tpg.com.au or phone 9964 9844.